[Skip to Content]
[Skip to Content Landing]
Article
December 1952

FATAL COMPLICATIONS OF INTENSIVE ANTIBIOTIC THERAPY IN PATIENTS WITH NEOPLASTIC DISEASE

Author Affiliations

WASHINGTON, D. C.

From the Cancer Clinic and the Departments of Medicine and Surgery, George Washington University School of Medicine.

AMA Arch Intern Med. 1952;90(6):763-773. doi:10.1001/archinte.1952.00240120038004
Abstract

ANTIBIOTIC agents interfere with cell division in tissue culture.1 When given in large doses aureomycin suppresses the growth of transplanted tumors in small animals.2 Regional intra-arterial administration of aureomycin appears to enhance the effect of nitrogen mustard (methyl-bis-(β-chloroethyl) amine hydrochloride) and irradiation on certain tumors in man.3 For these reasons investigation of the effect of very large doses of other antibiotics (namely, terramycin and penicillin) on a few patients with neoplastic disease was undertaken. The available reports4 had suggested that parenteral administration of large doses of terramycin and penicillin is without hazard. However, in our studies certain grave complications were encountered. Since the patients treated had faradvanced cancer with serious complications of various kinds, drug toxicity was not at first suspected. Only in retrospect did it become apparent that there were certain striking similarities in the courses of these patients. A review of the literature indicates that some of the

First Page Preview View Large
First page PDF preview
First page PDF preview
×